Alert archive / South Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 11, NWS Charleston, SC

February 28, 1998Charleston County, Colleton County, South Carolina

NWS Charleston, SC issued this severe thunderstorm warning at Feb 28, 1998, 10:51 PM EST for Charleston County, Colleton County, South Carolina. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Feb 28, 1998, 10:51 PM EST (03:51 UTC)
Expired
Feb 28, 1998, 11:45 PM EST
In force
54 min
Issued by
NWS Charleston, SC
Area
Whole counties

Counties Charleston County, SC, Colleton County, SC

What was reported inside it

TimeReportWhereRemark
Feb 28, 11:15 PM ESTHail 1Charleston, SC

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 3.9 hours before the alert went out and 30 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 1998-03-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 1998-03-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2229 m above ground
0-6 km bulk shear
69 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
-29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KCHS 010351 RRA
SVRCHS
SCC019-029-010445-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1051 PM EST SAT FEB 28 1998
 
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 1145 PM EST
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN  SOUTH CAROLINA
 
   ...CHARLESTON COUNTY...COLLETON COUNTY
 
AND THE ADJACENT COASTAL WATERS
 
 
A SEVERE THUNDERSTORM WAS INDICATED IN SOUTHERN COLLETON COUNTY AND IS
MOVING TO THE NORTHEAST NEAR 25 MPH. THIS STORM CAN BE EXPECTED TO
EFFECT THE EDISTO BEACH AREA AS WELL AS THE SEABROOK AND KIAWAH ISLAND
AREAS OF SOUTHERN CHARLESTON COUNTIES.
 
 
SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR
OF YOUR HOME OR BUSINESS.  HEAVY RAINS FLOOD ROADS QUICKLY SO
DON'T DRIVE INTO AREApS WHERE WATER COVERS THE ROAD.
 
MJR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 28, 8:51 PM EST, 2 hours earlier.

Area forecast discussion, Feb 28, 8:51 PM EST, 2 hours before
AREA FORECAST DISCUSSION...AMDD FOR CSTL FLDNG VERBAGE...
NATIONAL WEATHER SERVICE CHARLESTON SC
815 PM EST FRI FEB 27 1998

ATTIM M/CLR SKIES ACRS MOST OF CWA. MID AND UPR CLDS BEGINNING TO MOV
IN TO GA PORTION. AREA OF TSTMS IN BIG BEND AREA OF FLA MOVG NE. THIS
AREA HAS THE POTENTIAL TO SKIRT THE IMM CSTL AREAS OVRNITE SO WOULDN'T
MIND HANGING ON TO SLIGHT POPS SC FOR IMM CST AND CSTL WATERS AND 30
POP WOULD WORK FOR THE GA AREA. SHOULD SEE A BIT MORE CLDS FOR SRN HALF
AND GO PARTLY OR VAR CLDY ACRS SC. LOW TEMPS LUK FINE. WINDS STILL
GENLY SW...SO WILL INIT OUT OF SW AND WILL NOT CHG CURR CWF MUCH IF ANY.

HI TIDE OCCURS BEFORE ISSUANCE TIME THIS UPDATE...SHOULD SEE JUST AT
OR ABV SH CSTL FLD CRIT. MORNING HI TIDE IS PREDICTED 6.0 AT CHS...AND
LATEST DEPARTURES SHOW A DECLINE. MRP GUID ONLY HAS 0.5 FT BY SUN AM
HI TIDE AND THINK THAT IS REASONABLE WITH EXPECTED SW/W WINDS BY THEN.
CAN DROP SH CSTL FLD HEADER.

MJR

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 28, 10:28 PM ESTSevere Thunderstorm WarningCHSBeaufort47 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.